High Blood Pressure / Hypertension Community
Fluctuating blood pressure after surgery
About This Community:

High Blood Pressure (Hypertension) is a reading of 140 (systolic) over 90 (diastolic), or higher and can often lead to heart disease and can often be made worse by high-salt diets. Discuss topics including good low-salt diets, heart disease and treatments.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Fluctuating blood pressure after surgery

In January I had to undergo surgery and bone transplant for a crushed wrist.
I was to be discharged the following day.

On the admissions paper they listed that I took the drug Zebeta every night for hypertension.

The surgery and time in the recovery room began about 1:00pm and I was admitted to my room in an extremely drugged state about 4:00 and slept most of the time.

At approximately 10:00 pm the nurse brought me medication.  When I asked what it was she said Zebeta.  I questioned whether I needed this drug since my blood pressure had been low in the recovery room, and still remained low. (Systolic had not risen above 90 and diastolic hovered around 60).

I was told it was what the doctor ordered and when I again questioned the need for a blood pressure pill I was told I was refusing doctor’s orders and would have to sign a form stating this.  I was still very “drugged” from the operation and also from the oxycodone and Xanax I had been given since 4:00.  In order to avoid prolonging the argument I just gave in and took the Zebeta.

My blood pressure dropped seriously and at one point it was 64/49.  I had to stay in the hospital three more days.  I am very suspicious of some of the recordings over that time.  I had started my career in nursing and was more than familiar with blood pressures having taken thousands of them myself.  I watched every time they took my blood pressure and never once saw the systolic rise over 90 or the diastolic rise over 70.

Yet the recordings show one reading of 140/90 and a few hours later a recording of 80/60.  There were several instances of what appeared to be relatively normal readings and then it would crash again.

An echocardiogram with Doppler and chest x-ray were performed and both were normal.

I had my pressure taken before I was discharged and it was 110/78 which was fine with me.

My question is this:  Assuming the higher intermittent readings were accurate and somehow I had missed them, what was going on with my heart to make the pressures continually go up and down over those three days?  I was not given Zebeta after the first night but I was given a lot of oxycodone routinely.  One day I was given 10 tablets which to me was pretty excessive.

It seemed apparent to me that the hospital was doing everything they could to cover the fact I was given the Zebeta yet I am convinced that this started all of the problems.
Yet I still remain curious as to what my heart was doing over the next few days.  How long does it take to metabolize Zebeta out of the system?  Do you have any idea why my pressure went up and down so radically and abruptly over a period of three to four days?

Related Discussions
2 Comments Post a Comment
Blank
976897_tn?1379171202
Bisoprolol (Zebeta) is a very strong beta blocker. It can be used for treating high blood pressure, but in many patients a small dose will slow the heart rate down. I was able to just about tolerate 1.25mg and then anything higher had huge effects on both heart rate and blood pressure. One cardiologist, in his opinion, stated I should increase to 5mg to reduce angina. In about 4 hrs, I had BP of 60/31 and a pulse of 25. I remember I was fighting like crazy to stay conscious. Bisoprolol has a half life of about 12 hours, so after 24 hours I was basically back down to my normal dosage and everything returned to normal. To suddenly stop Bisoprolol can also give arrhythmia problems so most people are weaned off the drug. Thankfully I am no longer on beta blockers and those are times I have nightmares about.
Blank
Avatar_f_tn
Thank you for answering my post and I am sorry about your experience with beta blockers.  When I first started to take Zebeta it took some getting used to but nothing as radical as what you experienced.  At the time of my surgery I had been on 10mg of Zebeta for over six years with no problems what so ever.
My last dose of Zebeta was approximately 10  hours before surgery so I assume most of it had metabolized out of my system as my Blood Pressure upon admission and just before surgery was fine.
I do understand your reasons for not stopping the Zebeta suddenly, however it seems to me that the nurse who was taking my BP should have done some checking with a doctor before giving me the 10pm dose of 10mg;  especially when I had to point out to her that my blood pressure was still below normal at 10pm. Maybe the doctor would have cut the dose in half to avoid stopping it quickly.
Conversely that is just what they did do; for after that 10pm dose I was given no Zebeta what so ever for the remainder of the stay which, to me, means that there were two poor decisions.  First, to give me the regular dose of 10mg when my blood pressure was very low (for me at least), and then stopping it abruptly after my blood pressure crashed......which may well have caused the continuation of the problem.  
One thing is for sure, I never will find the answer from the hospital.  
Thankfully I have not had to be hospitalized or even had much to do with hospitals since I was in nursing myself over 40 years ago.  While I admit the technology in medicine is far above what I was familiar with, I found the patient care to be far below what I had been trained to provide.  It seemed to me that the nurses spent most of their time entering data on their computers at the nursing stations and an extremely small amount of time in their patient's rooms.  The vast majority of their days were procedures obviously designed for CYA..  In the four days I was in there I was never given a method to wash myself or brush my teeth or even help me open the containers on my meal trays which most of the time were out of my reach.  As I was unable to even stand up without fainting, I would think that some nursing care or help would have been in order.  During those days the only time any personnel entered my room was to take my BP, deliver my means, or give me meds.  The day before I left a packet of moistened cloths was casually thrown on my bedside table but since they were packaged in tough plastic wrap and my hand and arm were in bandages with an external fixator, I had no way of opening it.
All in all, it was a very unsatisfactory experience and one that left me with a lot of unanswered questions.  Your thoughts did far more to help me understand what happened than I received from any of the doctors and certainly from  any of the nurses.
Thanks.
Blank
Post a Comment
To
MedHelp Health Answers
Recent Activity
Avatar_m_tn
Blank
harishgulati is ... Comment
Jul 21
Avatar_f_tn
Blank
ineedy commented on photo
Jul 20
Avatar_f_tn
Blank
sonybunny joined this community
Welcome them!
Jul 19
High Blood Pressure / Hypertension Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Healthy Living Answerers
1236893_tn?1394988190
Blank
gymdandee
NJ
Avatar_f_tn
Blank
remar
st. louis, MO
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway